Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 217, NWS Dodge City, KS

August 16, 2020Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2020, 8:40 PM CDT for Finney County, Scott County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 8:40 PM CDT (01:40 UTC)
Expired
Aug 16, 2020, 9:15 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:50 PM CDTTSTM WND GST 431 Sw Scott City, KSMESONET STATION AS692 SCOTT CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KDDC 170140
SVRDDC
KSC055-171-170215-
/O.NEW.KDDC.SV.W.0217.200817T0140Z-200817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
840 PM CDT Sun Aug 16 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...

* Until 915 PM CDT.

* At 840 PM CDT, a severe thunderstorm was located near Modoc, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scott City, Shallow Water, Friend and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 10061 3818 10110 3826 10110 3827 10112
      3852 10113 3853 10089
TIME...MOT...LOC 0140Z 321DEG 33KT 3843 10104 

HAIL...0.75IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
095 
WWUS53 KDDC 170200
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
900 PM CDT Sun Aug 16 2020

KSC055-171-170215-
/O.CON.KDDC.SV.W.0217.000000T0000Z-200817T0215Z/
Finney KS-Scott KS-
900 PM CDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES...

At 900 PM CDT, a severe thunderstorm was located near Shallow Water,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 10061 3818 10110 3826 10110 3827 10112
      3839 10112 3847 10085
TIME...MOT...LOC 0200Z 312DEG 27KT 3832 10089 

HAIL...0.75IN
WIND...60MPH
 
$$

TATRO
293 
WWUS53 KDDC 170208
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
908 PM CDT Sun Aug 16 2020

KSC055-171-170218-
/O.EXP.KDDC.SV.W.0217.000000T0000Z-200817T0215Z/
Finney KS-Scott KS-
908 PM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
SOUTHERN SCOTT COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

LAT...LON 3814 10061 3818 10110 3826 10110 3827 10112
      3839 10112 3847 10085
TIME...MOT...LOC 0208Z 321DEG 33KT 3827 10084 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:42 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 16, 4:42 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
442 PM CDT Sun Aug 16 2020

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 16 2020

Thunderstorms are expected to once again develop across portions
of eastern Colorado this afternoon and trek southeast into western
portions of our forecast area this evening into the early
overnight hours. The strongest of storms will be capable of
producing large hail and damaging winds, as well as heavy rain
and frequent lightning. Otherwise, expect an increase in
cloudiness and light winds from the south to southeast. Dry
conditions are expected tomorrow with mostly clear skies. As for
temperatures, lows tonight look to dip into the 60s with highs
tomorrow in the upper 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CDT Sun Aug 16 2020

Upper level flow will become more northerly throughout the week
as a large upper level ridge spins over the western United States.
This in combination of drier conditions towards the surface will
result in little to no rain chances for western Kansas. However, a
stray thunderstorm or two can not be ruled out during peak
heating. Temperatures through the long term look to reach into the
upper 80s with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 442 PM CDT Sun Aug 16 2020

VFR will continue through this TAF cycle. Scattered strong to
severe convection across eastern Colorado and NW Kansas as of
2140z is moving slowly south in the direction of SW Kansas. Have
very low confidence regarding how much, if any, of this activity
will survive and move toward the terminals tonight. With models in
disarray, opted to keep convection out of all TAFs. Variable
amounts of cirrus anvil debris are expected. Light SE winds to
begin the TAF period this evening, will trend light and variable,
and then NWly toward morning, as a weak cold front slides through
the airports. Behind the cold front daylight Monday, a light NEly
wind will prevail with no convection expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  88  63  88 /  10   0   0   0
GCK  63  86  62  89 /  20   0   0   0
EHA  61  89  63  93 /  40  10   0   0
LBL  63  91  63  92 /  30  10   0   0
HYS  66  89  63  87 /  20   0   0   0
P28  68  90  64  87 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
434 AM CDT Sun Aug 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-170945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon into early
tonight, especially across far western Kansas. These storms could
be severe with hail to half dollar size and winds to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 16, 5:00 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
500 PM CDT Sun Aug 16 2020

KSZ087-162230-
Meade KS-
500 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kismet, moving southeast at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Seward
and southwestern Meade Counties.

LAT...LON 3700 10063 3715 10064 3722 10063 3700 10030
TIME...MOT...LOC 2200Z 308DEG 49KT 3715 10058

TATRO
Special weather statement, Aug 16, 7:12 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Sun Aug 16 2020

KSZ030-031-170100-
Trego KS-Ellis KS-
712 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND NORTHWESTERN ELLIS
COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ogallah, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Yocemento,
Riga and Voda.

LAT...LON 3886 9921 3884 10015 3913 10015 3913 9932
TIME...MOT...LOC 0011Z 309DEG 33KT 3915 9975

TATRO
Special weather statement, Aug 16, 7:50 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Sun Aug 16 2020

KSZ030-043>045-170145-
Trego KS-Lane KS-Scott KS-Ness KS-
750 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHERN
SCOTT...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 845 PM
CDT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Utica to 14 miles southwest
of Gove to 7 miles east of Wallace. Movement was south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dighton, Utica, Healy, Scott State Lake, Manning, Pendennis and
Shields.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3846 10004 3846 10055 3854 10113 3870 10113
      3870 10016 3890 10015
TIME...MOT...LOC 0049Z 343DEG 28KT 3884 10023 3884 10071 3893 10145

TATRO
Special weather statement, Aug 16, 7:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Sun Aug 16 2020

KSZ030-031-045-046-170145-
Rush KS-Trego KS-Ellis KS-Ness KS-
755 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natoma to near Ellis to 11 miles south of
Collyer. Movement was southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Ransom, Schoenchen,
McCracken, Liebenthal, Brownell, Emmeram, Trego Center, Yocemento,
Cedar Bluff, Munjor, Arnold, Loretta, Pfeifer, Toulon and Antonino.

LAT...LON 3870 9904 3860 9903 3856 9912 3857 10007
      3871 10016 3890 10015 3892 9967 3914 9918
      3913 9904
TIME...MOT...LOC 0054Z 309DEG 61KT 3914 9905 3889 9961 3887 10013

TATRO
Local storm report, Aug 16, 7:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     1 S WAKEENEY            39.01N 99.88W
08/16/2020  M43 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

&&
Special weather statement, Aug 16, 8:33 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
833 PM CDT Sun Aug 16 2020

KSZ043-044-170215-
Lane KS-Scott KS-
833 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...SOUTHERN
SCOTT AND SOUTHERN LANE COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Scott City, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scott City, Alamota, Shallow Water, Modoc, Grigston and Amy.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3846 10054 3846 10025 3826 10025 3827 10112
      3854 10113
TIME...MOT...LOC 0133Z 305DEG 36KT 3857 10098

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:12 PM CDTSpecial Weather StatementDDCEllis, Trego48 min
Aug 16, 7:50 PM CDTSpecial Weather StatementDDCLane55 min
Aug 16, 7:55 PM CDTSpecial Weather StatementDDCEllis50 min
Aug 16, 8:33 PM CDTSpecial Weather StatementDDCScott42 min
Aug 16, 8:48 PM CDTSpecial Weather StatementDDCLane42 min
Aug 16, 9:04 PM CDTSpecial Weather StatementDDCFinney, Kearny41 min
Aug 16, 9:21 PM CDTSpecial Weather StatementDDCHamilton39 min
Aug 16, 9:23 PM CDTSpecial Weather StatementDDCGray52 min
Aug 16, 9:33 PM CDTSpecial Weather StatementDDCGrant, Haskell57 min
Aug 16, 9:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell37 min
Aug 16, 9:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny, Seward, Stanton, Stevens48 min
Aug 16, 9:54 PM CDTSpecial Weather StatementDDCFinney51 min
Aug 16, 9:55 PM CDTSpecial Weather StatementDDCStanton50 min
Aug 16, 10:00 PM CDTSpecial Weather StatementDDCHamilton45 min
Aug 16, 10:15 PM CDTSpecial Weather StatementDDCSeward, Stevens45 min
Aug 16, 10:17 PM CDTSpecial Weather StatementDDCFord, Hodgeman, Meade43 min
Aug 16, 11:05 PM CDTSpecial Weather StatementDDCMorton, Stevens40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.